Warning about Copaxone/Novatrone?

A forum to discuss Chronic Cerebrospinal Venous Insufficiency and its relationship to Multiple Sclerosis.

Warning about Copaxone/Novatrone?

Postby NZer1 » Tue May 03, 2011 3:17 pm

Novantrone-

Black box warning-

your heart:

Cardiotoxicity: Congestive heart failure (CHF), potentially fatal, may occur either during therapy with NOVANTRONE® or months to years after termination of therapy. Cardiotoxicity risk increases with cumulative NOVANTRONE dose and may occur whether or not cardiac risk factors are present. Presence or history of cardiovascular disease, radiotherapy to the mediastinal/pericardial area, previous therapy with other anthracyclines or anthracenediones, or use of other cardiotoxic drugs may increase this risk.



http://ms.about.com/od/treatments/a/Wha ... -Drugs.htm

Can anyone shed some light on this regarding Angio treatment please,
Thanks Nigel
User avatar
NZer1
Family Elder
 
Posts: 1517
Joined: Thu Feb 18, 2010 4:00 pm
Location: Rotorua New Zealand

Advertisement

Postby cheerleader » Tue May 03, 2011 3:26 pm

Nigel--
I wrote about cardiotoxicity and blood clotting issues with chemotherapy drugs for MS today on Facebook and included the black box links. Novontrone (not copaxone) is a known cardiotoxic medication...my point was that if it affects heart function, patients who have had this treatment need to advise their IRs for possible consequences in impeded blood flow if they seek angioplasty for CCSVI.

If the cardiovascular system is implicated in MS, than drugs given to pwMS need to be rethought in this light. Ironically, the drug you also mention, copaxone--(which is not chemotherapy but is a myelin mimic) is a known vasodilator---which is why some experience flushing and low blood pressure as a side effect. Patients need to know how the drugs they take might affect their bodies.
take care,
cheer
Husband dx RRMS 3/07
dx dual jugular vein stenosis (CCSVI) 4/09
http://ccsviinms.blogspot.com
User avatar
cheerleader
Family Elder
 
Posts: 5021
Joined: Mon Sep 10, 2007 3:00 pm
Location: southern California

Postby 1eye » Tue May 03, 2011 4:08 pm

You've got one person on here who is a mitoxantrone-heart-attack survivor. I've got three stents in my chest to prove it. I don't know, can't rule out, can't get too worked up about it. Don't know if my veins' status was affected, if anything besides CCSVI was apparent. You'd have to ask Dr. Siskin.

Like the stenosis rates, I intend as long as I can to try to survive this thing on stubbornness.

Copaxone should be explained better to patients. I don't think it's a problem for most, but why not give the victims fair warning?

Is it enough of a vasodilator to be a risk with nitro the way ED drugs are? Could you drop dead?
"Try - Just A Little Bit Harder" - Janis Joplin
CCSVI procedure Albany Aug 2010
'MS' is over - if you want it
Patients sans/without patience
User avatar
1eye
Family Elder
 
Posts: 2885
Joined: Wed Mar 17, 2010 4:00 pm
Location: Kanata, Ontario, Canada

Postby NZer1 » Tue May 03, 2011 10:11 pm

Thankyou Cheerlander and 1eye, I asked on behalf of a loved one who is concerned that this may effect treatment number 2.
There are so many side issues with this that we do have to think about the big picture with what we inject or put in our mouth.
Thanks again, Nigel
User avatar
NZer1
Family Elder
 
Posts: 1517
Joined: Thu Feb 18, 2010 4:00 pm
Location: Rotorua New Zealand

Postby cheerleader » Wed May 04, 2011 8:44 am

NZer1 wrote:Thankyou Cheerlander and 1eye, I asked on behalf of a loved one who is concerned that this may effect treatment number 2.
There are so many side issues with this that we do have to think about the big picture with what we inject or put in our mouth.
Thanks again, Nigel



Any cardiotoxic drug can affect the heart muscle. I believe in these cases that the IRs need to know so they can monitor the heart during angioplasty. There is a slight risk of cardiac rate changes during angio, as the catheter passes by the vena cava. Dr. Siskin has written about this. Cardiotoxic chemotherapy can be a factor, and should be disclosed.

My main focus is in making sure that patients and IRs are talking and considering the patient's complete health history. I know of one woman who had chemo and radiation to her neck for thyroid cancer, and did not tell her IRs. (she went to three different ones) Her veins were scarred and closed and angio made her situation worse. It is not the IRs fault if patients are not disclosing their complete health history. And this can affect restenosis rates and outcomes of angioplasty. Please, stay local, be honest with your docs, disclose all health info.
cheer
Husband dx RRMS 3/07
dx dual jugular vein stenosis (CCSVI) 4/09
http://ccsviinms.blogspot.com
User avatar
cheerleader
Family Elder
 
Posts: 5021
Joined: Mon Sep 10, 2007 3:00 pm
Location: southern California

Postby 1eye » Wed May 04, 2011 10:25 am

You know, I did tell him I had 3 cobalt stents (he could see them on the fluoroscope, I'm sure), but I may have not told him about the mitoxantrone, or that I suspected a link. Sorry, Dr. S.! Don't remember if it was on your questionnaire or not. Now I feel sheepish. Baaaah. Well, if you ran into any troubles in my neck, I hope that wasn't why... :oops:
"Try - Just A Little Bit Harder" - Janis Joplin
CCSVI procedure Albany Aug 2010
'MS' is over - if you want it
Patients sans/without patience
User avatar
1eye
Family Elder
 
Posts: 2885
Joined: Wed Mar 17, 2010 4:00 pm
Location: Kanata, Ontario, Canada

Postby NZer1 » Wed May 04, 2011 12:44 pm

Thank you again both of you. I have personally always thought that the vein walls would be an important factor.
It is something we cannot image with current technology, so it must not be ruled out as a possible cause for lack of change from angio treatment or a worsening as you say Cheerleader.
We can be our own worst enemy when we want to be well! We need to talk more about our history!
I hope that the IR's are talking about this with each other and talking with patients.
We could be worsening our 'MS' outcome by not telling others about the past history whether it is accident related or drug related.
The work of Dr. Flanagan regarding injury to upper spine is a case in point. There is a connection to injury/trauma for some of us with the 'MS' symptoms and this outcome could easily be from damaged veins that are 'scared'.
Ivus is a step in the right direction for future insight into pliability of the vein walls? Movement or series of images to enable the imaging of the vein walls and asses the condition of the wall for treatment options?
We may not be able to do much for hardened vein walls I suspect, especially when there are valve problems that compound this problem.
So much to learn!!!!!!!!
Thanks again, be well all,
Nigel
User avatar
NZer1
Family Elder
 
Posts: 1517
Joined: Thu Feb 18, 2010 4:00 pm
Location: Rotorua New Zealand


Return to Chronic Cerebrospinal Venous Insufficiency (CCSVI)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service